Alert archive / Kansas / High Wind Warnings in 2024
High Wind Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at May 25, 2024, 5:22 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 72 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 2024, 5:22 PM MDT (23:22 UTC)
- Expired
- May 25, 2024, 6:34 PM MDT
- In force
- 72 min
- Issued by
- NWS Goodland, KS
Counties Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:25 PM MDT | DUST STORM | 5 Wsw Mingo, KS | quarter mile visibility as the dust moved through. lasted less than 5 minutes. |
| May 25, 5:34 PM MDT | NON-TSTM WND GST 65 | 13 N Edson, KS | Off-Duty NWS employee estimates 60-65 MPH wind gust from the north. |
| May 25, 5:53 PM MDT | NON-TSTM WND GST 51 | 1 Nne Goodland, KS | ASOS station KGLD Goodland. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021 WWUS73 KGLD 252322 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 522 PM MDT Sat May 25 2024 KSZ013-260030- /O.NEW.KGLD.HW.W.0006.240525T2322Z-240526T0100Z/ Sherman- Including the cities of Goodland 522 PM MDT Sat May 25 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...Northwest winds around 60 mph. * WHERE...Sherman County. * WHEN...Until 7 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. Plumes of blowing dust will create pockets of low visibility. Visibilities will likely change rapidly over short distances, making travel hazardous in these areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ JN
4 follow-up statements
960 WWUS73 KGLD 252343 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 643 PM CDT Sat May 25 2024 KSZ014-260100- /O.EXA.KGLD.HW.W.0006.000000T0000Z-240526T0100Z/ Thomas- Including the cities of Colby 643 PM CDT Sat May 25 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 60 to 65 mph. * WHERE...Thomas County. * WHEN...Until 8 PM CDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust has been reported north of Goodland PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Blowing dust can significantly lower air quality and it is encouraged that you take preventative measures such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems, decrease lung activity, aggravate asthma, and lead to potential heart-related problems, especially with children, elderly or those with pre-existing respiratory conditions. && $$ KSZ013-260100- /O.CON.KGLD.HW.W.0006.000000T0000Z-240526T0100Z/ Sherman- Including the cities of Goodland 543 PM MDT Sat May 25 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...Northwest winds around 60 mph. * WHERE...Sherman County. * WHEN...Until 7 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. Plumes of blowing dust will create pockets of low visibility. Visibilities will likely change rapidly over short distances, making travel hazardous in these areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ JN
252 WWUS73 KGLD 252344 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 544 PM MDT Sat May 25 2024 KSZ013-014-260100- /O.CON.KGLD.HW.W.0006.000000T0000Z-240526T0100Z/ Sherman-Thomas- Including the cities of Colby and Goodland 544 PM MDT Sat May 25 2024 /644 PM CDT Sat May 25 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...West to northwest winds up to 60 to 65 mph. * WHERE...Sherman and Thomas Counties. * WHEN...Until 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. Plumes of blowing dust will create pockets of low visibility. Visibilities will likely change rapidly over short distances, making travel hazardous in these areas. * ADDITIONAL DETAILS...Blowing dust has been reported north of Goodland PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Blowing dust can significantly lower air quality and it is encouraged that you take preventative measures such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems, decrease lung activity, aggravate asthma, and lead to potential heart-related problems, especially with children, elderly or those with pre-existing respiratory conditions. && $$ JN
524 WWUS73 KGLD 260003 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 603 PM MDT Sat May 25 2024 KSZ013-260115- /O.CAN.KGLD.HW.W.0006.000000T0000Z-240526T0100Z/ Sherman- Including the cities of Goodland 603 PM MDT Sat May 25 2024 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased below criteria. Gusts up to 50 mph are possible though through 700 pm MDT. $$ KSZ014-260115- /O.CON.KGLD.HW.W.0006.000000T0000Z-240526T0100Z/ Thomas- Including the cities of Colby 703 PM CDT Sat May 25 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...West to northwest winds up to 60 to 65 mph. * WHERE...Thomas County. * WHEN...Until 8 PM CDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. Plumes of blowing dust will create pockets of low visibility. Visibilities will likely change rapidly over short distances, making travel hazardous in these areas. * ADDITIONAL DETAILS...Blowing dust has been reported north of Goodland. Reports of wind gusts into the 60 to 65 mph range have been reported. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Blowing dust can significantly lower air quality and it is encouraged that you take preventative measures such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems, decrease lung activity, aggravate asthma, and lead to potential heart-related problems, especially with children, elderly or those with pre-existing respiratory conditions. && $$ JN
990 WWUS73 KGLD 260034 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 734 PM CDT Sat May 25 2024 KSZ014-260145- /O.CAN.KGLD.HW.W.0006.000000T0000Z-240526T0100Z/ Thomas- Including the cities of Colby 734 PM CDT Sat May 25 2024 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased below criteria. Gusts up to 50 mph are possible though through 800 pm CDT. $$ JN
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at May 25, 4:20 PM MDT, 1 hour 2 minutes earlier. Its key messages:
- A Red Flag Warning continues for Cheyenne county in Colorado this afternoon.
- Severe storms are possible for most of Northwestern Kansas and Southwestern Nebraska this afternoon and evening. Yuma county could also see a severe storm or two. Large to very large hail, damaging wind gusts, and a tornado or two are possible.
- Warm and active pattern is expected next week.
Area forecast discussion, May 25, 4:20 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Goodland KS 420 PM MDT Sat May 25 2024 .KEY MESSAGES... - A Red Flag Warning continues for Cheyenne county in Colorado this afternoon. - Severe storms are possible for most of Northwestern Kansas and Southwestern Nebraska this afternoon and evening. Yuma county could also see a severe storm or two. Large to very large hail, damaging wind gusts, and a tornado or two are possible. - Warm and active pattern is expected next week. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 243 PM MDT Sat May 25 2024 High level cloud cover enveloped much of the area this morning, with some breaks becoming evident in satellite this afternoon across southwestern portions. 1 PM MDT (2 PM CDT) temperatures are ranging in the middle 70s to lower 80s with 30 dews in eastern Colorado and middle 40s dews across eastern portions, as high as 50F in McCook. Fire weather conditions with south-southwesterly winds gusting 25-35 mph and relative humidity below 15% are being observed across Cheyenne and Kit Carson counties in Colorado. The Red Flag Warning for Cheyenne county, CO remains in effect through 6 PM MDT to account for these conditions anticipated to persist at least 3 hours this afternoon. Regarding the severe weather threat for this afternoon, SPC continues a marginal risk (hazard level 1/5) to slight risk (hazard level 2/5) across the Tri-State Area. Favored area for severe storms within the CWA, if they were to occur, would be roughly along/east of a Stratton, Nebraska to Oakley, Kansas line, greatest chances with eastward extent. Based off latest CAMs, scattered thunderstorm development is anticipated between 20-23Z both along a convergence zone situated roughly in vicinity of Hwy 83 and with the cold front entering northwest portions of the area (Yuma, Dundy counties). As storms move generally towards the east-northeast into a more favorable environment, they may become severe, primarily between 23- 02Z. Greater moisture availability and instability (with CAPE values of approx. 1500-2000 J/kg) reside in this region. If storms do become severe, all hazards would be possible, including large to very large hail, damaging winds, and a tornado or two. The cold front is anticipated to move through the area between 00- 06Z. In addition to chances for storm development (where moisture is sufficient) along the front, winds will shift to the north-northwest with gusts to around 35-45 mph for a time before relaxing thereafter. Overnight lows are forecast in the middle 40s to upper 50s. For Sunday, low pressure progresses off towards the east. A few showers/storms are possible in the afternoon-early evening, favoring northeastern portions of the area, locations roughly along/east of a Stratton, Nebraska to Hill City line. Elsewhere clear to partly cloudy skies are anticipated. Afternoon highs are forecast in the mid to upper 70s followed by overnight lows in the middle 40s to lower 50s. && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 243 PM MDT Sat May 25 2024 Pleasant weather anticipated for the Memorial Day Holiday as a ridge of high pressure builds in, giving sunny skies, light west- northwesterly winds, and high temperatures in the middle 70s to middle 80s. Overnight, temperatures fall into the middle 40s to middle 50s and there is slight chance for development of a few showers/storms across southern portions as a weak wave moves through. Tuesday and Wednesday will have high temperatures climbing into the low to mid 80s under partly cloudy skies. Again a few waves moving under the ridge will allow for slight chance to chance for showers/ thunderstorms. Guidance does suggest more moisture will be drawn into the region in this timeframe; however, shear currently looks rather lackluster so will continue to monitor the potential for severe weather. Overnight lows are forecast to be generally in the 50s. During the latter part of the work week, the upper ridge moves off towards the east and an upper trough swings through the northern CONUS, with flow aloft becoming more west-southwesterly. More moisture will be drawn in, with PWATs above an inch over the eastern 2/3 of the area. Will again need to monitor the potential for severe weather, as well as some potential for flooding concern. Highs in the 80s on Thursday, middle 70s to low 80s on Friday, and upper 70s to middle 80s on Saturday. Overnight lows are forecast generally in the upper 40s to 50s. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 420 PM MDT Sat May 25 2024 KGLD...VFR conditions are expected through the period. Northwest winds gusting 25 to 35kts are expected from taf issuance through 03z. From 04z-10z, northwest winds up to 11kts are anticipated. After 11z, northwest winds increase with gusts up to 30kts expected. Presently, no precipitation is forecast near or over the terminal. KMCK...VFR conditions are expected through the period. Variable winds gusting to 25kts are possible from taf issuance through 01z with gusts up to 45kts maybe higher around any convection which is forecast in the 01z-02z timeframe. From 02z-12z, northwest winds up to 11kts are expected. After 13z, northwest winds increase with gusts in the 25 to maybe 30kt range. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...Red Flag Warning until 6 PM MDT this evening for COZ254. NE...None. && SHORT TERM...CC LONG TERM...CC AVIATION...99
Hazardous weather outlook, May 25, 2:51 PM MDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 251 PM MDT Sat May 25 2024 COZ090-091-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 251 PM MDT Sat May 25 2024 /351 PM CDT Sat May 25 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe weather is possible this afternoon and evening, generally for Northwestern Kansas and Southwestern Nebraska though Northeastern Colorado could see a severe storm or two. Large to very large hail, damaging wind gusts, and a tornado or two are possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Any reports of severe weather this afternoon and evening are appreciated! COZ092-262100- Cheyenne- 251 PM MDT Sat May 25 2024 This hazardous weather outlook is for east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Red Flag Warning remains in effect for Cheyenne county this afternoon. Fires will likely start easier and spread more rapidly. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time, report any wildfires to local dispatch.
In the hours before
Special weather statement, May 25, 4:36 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
536 PM CDT Sat May 25 2024
KSZ014>016-028-029-252300-
Gove KS-Sheridan KS-Thomas KS-Graham KS-Logan KS-
536 PM CDT Sat May 25 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN THOMAS...EAST
CENTRAL LOGAN...SHERIDAN...NORTHERN GOVE AND WESTERN GRAHAM COUNTIES
THROUGH 600 PM CDT...
At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Grinnell to Collyer.
Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Quinter, Grainfield, Grinnell, and Park around 540 PM CDT.
This includes Interstate 70 in Kansas between mile markers 76 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 10001 3913 10015 3895 10015 3898 10086
3954 10069 3951 9987
TIME...MOT...LOC 2236Z 203DEG 26KT 3907 10072 3904 10010
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JNSpecial weather statement, May 25, 4:47 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
447 PM MDT Sat May 25 2024
COZ091-KSZ001-013-027-252330-
Kit Carson County CO-Wallace KS-Sherman KS-Cheyenne KS-
447 PM MDT Sat May 25 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KIT CARSON COUNTY IN
EAST CENTRAL COLORADO...NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL
KANSAS...SOUTHERN CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN
KANSAS THROUGH 530 PM MDT/630 PM CDT/...
At 446 PM MDT/546 PM CDT/, Doppler radar was tracking strong
thunderstorm outflow along a line extending from 5 miles west of St.
Francis to 7 miles southeast of Burlington. Movement was southeast
at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
St. Francis around 550 PM CDT.
Kanorado around 450 PM MDT.
Ruleton around 500 PM MDT.
Other locations in the path of these storms include Goodland.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 30.
Interstate 70 in Colorado between mile markers 441 and 450.
Highway 385 near mile marker 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3962 10144 3923 10150 3896 10186 3918 10228
3957 10207 3958 10205 3962 10205 3987 10192
TIME...MOT...LOC 2246Z 312DEG 32KT 3977 10190 3921 10219
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JNLocal storm report, May 25, 4:55 PM MDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
455 PM MDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Non-Tstm Wnd Gst Hale 39.63N 102.12W
05/25/2024 M57 MPH Yuma CO Mesonet
Mesonet station TT563 South Republican.
&&Local storm report, May 25, 4:59 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
459 PM MDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Non-Tstm Wnd Gst 13 NNW Ruleton 39.52N 101.93W
05/25/2024 M50 MPH Sherman KS Mesonet
Mesonet station FW1147 16 NW Goodland.
&&Special weather statement, May 25, 5:03 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
603 PM CDT Sat May 25 2024
KSZ003-004-015-016-252330-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
603 PM CDT Sat May 25 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN NORTON...EASTERN
SHERIDAN...SOUTHEASTERN DECATUR AND GRAHAM COUNTIES THROUGH 630 PM
CDT...
At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoxie to near Palco. Movement was north at
35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Hill City, Morland, Bogue, and Nicodemus around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9976 3923 10054 3976 10036 3971 9963
3957 9963 3957 9960 3953 9960 3913 9961
TIME...MOT...LOC 2303Z 197DEG 29KT 3935 10042 3928 9958
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JNLocal storm report, May 25, 5:20 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
520 PM MDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM Non-Tstm Wnd Gst 10 N Goodland 39.49N 101.73W
05/25/2024 M60 MPH Sherman KS Mesonet
Weatherlink site Murray Ag North.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:36 PM MDT | Special Weather Statement | GLD | Sheridan | 24 min |
| May 25, 4:47 PM MDT | Special Weather Statement | GLD | Sherman | 43 min |
| May 25, 5:03 PM MDT | Special Weather Statement | GLD | Graham, Sheridan | 27 min |
| May 25, 5:26 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
Nearby
High Wind Warnings in Kansas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.